Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

AF Caused By Virus?

Thursday, 08 Jul 2010 11:31 AM


Question: I am a 52 year-old male with an excellent exercise and diet program, but recently was diagnosed with, and am being treated for, atrial fibrillation (AF). Both my doctors and I believe that the AF was brought on by a virus that attacked my heart muscle and caused rapid heart rate for about two weeks before the onset of AF. I recently had what appeared to be the nastiest flu bug I've ever experienced with symptoms that included a substantial amount of discomfort in my body's entire muscle structure. As a matter of fact, both my cardiologist and family doctor believe that my exercise program and diet, which includes supplements, actually kept me from dying.
My AF is currently being treated with medications, with a cardioversion scheduled in approximately one week. I'm currently taking 400mg of amiodarone daily for one week, and then will take 200mg a day afterwards. I'm also currently taking:
Coreg: 12.5mg 2 x a day
Coumadin: 5mg 3 days a week, and 2.5mg a day on alternating days
Cardizem: 180mg 1 x a day
Zestril: 2.5mg 1 x a day
Digoxin: 250mcg 1 x a day
Buffered aspirin: 81 mg 1 x a day
My doctor has advised me that most of his cardioversion patients stay on amiodarone for the rest of their lives. It seems to have some pretty nasty side effects, none of which I've yet experienced. Is there a natural substitute for amiodarone?


Dr. Hibberd's Answer:

I am very surprised at the response your doctors gave you.

First of all, the diagnosis that your AF was induced by viral involvement (a very rare cause of your condition), suggests to me that they may have missed a case of myocarditis, or perhaps even endocarditis. Viral involvement of your conducting system often co-exists with viral involvement of the involved muscle also, called myocarditis. This is a serious condition, and needs further clarification.

Second, I find it very unusual that your supplements were credited with your survival, when it is well known that many supplements are tainted with medicinals known to be harmful and in some cases can cause an irregular heart beat.

Third, you have been placed on several medications for which supplements are contraindicated and known to induce toxicity and side effects. To continue using supplements with your prescribed medications will place you at increased risk.

Fourth, I would not want to remain on amiodarone for the rest of my life, especially for such a relatively innocuous condition as atrial fibrillation. Recent recommendations of professional organizations have recommended avoiding long-term use of amiodarone-like medications for patients of your age with asymptomatic atrial fibrillation, as it has been associated with premature death. If your cardioversion (bringing the heart back into regular beating by administering an electrical current) is successful, hopefully you will be weaned off amiodarone quickly.

If this recurs, ask for a referral to a cardiac electrophysiologist for an EP study and consideration for a modified ablation treatment for recurrent atrial fibrillation, which is commonly performed at university medical centers. Given your young age for this condition, if successful, this would probably eliminate recurring bouts.
Generally asymptomatic atrial fibrillation is best treated with cardioversion within 48 hours of onset. Otherwise, cardioversion is delayed until after several weeks of anticoagulant therapy to reduce the risk of cerebral embolism from a dislodged clot from the heart.

You should be aware that digoxin is not often used now. There are dangers with this medication especially when mixed with amiodarone which increases drug levels to toxic ranges easily at this commonly used dose. Most patients on amiodarone for atrial fibrillation do not use digoxin. When digoxin is used doses are 50% or less of the usual dose (usual dose is 125 to 250 micrograms), and drug levels should be closely monitored. Digoxin also places you at greater risk of complications during electrical cardioversion, and is best avoided if possible. In addition, there are numerous interactions with digoxin with many herb and supplemental preparations placing you at unknown increased risk for toxicity and complications.
Coumadin use is fine as long as it is closely monitored. Your dose (2.5 mg) appears average but in fact may be toxic unless monitored closely, as amiodarone increases INR level of patients on coumadin by up to 100%, resulting in toxicity in many patients. Have your INR monitored very closely, especially when taking amiodarone.

Amiodarone is a wonderful medication for arrythmia (irregular heart beat) control, but has a rather high side effect profile, so it is often used for as short a period as necessary. Be aware you should drink no grapefruit juice, and your doctors need to watch for drug-drug interactions with digoxin, coumadin and diltiazem. This medication has an elimination half life of 25-50 days, which means traces will stay in your body for anywhere from 75 to 150 days after discontinuing its use. Statin medication should be used with caution, if at all, when on amiodarone.

There is no natural substitute for amiodarone. And just to re-enforce my point, unguided supplement use is UNSAFE with the medications you are using. I advise you stop all non-prescribed supplements now.
Why are you on Co-reg? This is usually medication prescribed after a heart attack or for patients with heart failure. It is not usually used for hypertension. Do you have coronary artery disease? If so, your coronary arteries also need attention. I wish you the best!

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
904
2010-31-08
Thursday, 08 Jul 2010 11:31 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved